Alert archive / Montana / Wind Advisories in 2024

Wind Advisory 2, NWS Missoula, MT

February 28, 20247 counties in Montana

NWS Missoula, MT issued this wind advisory at Feb 28, 2024, 10:17 AM MST for 7 counties in Montana. It took effect at Feb 29, 2024, 10:00 AM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 28, 2024, 10:17 AM MST (17:17 UTC)
In effect from
Feb 29, 2024, 10:00 AM MST
Expired
Feb 29, 2024, 6:32 PM MST
In force
9 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Granite County, MT, Lake County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 11 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 5.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2024-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2024-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

095 
WWUS75 KMSO 281717
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
1017 AM MST Wed Feb 28 2024

IDZ007-291730-
/O.UPG.KMSO.HW.A.0002.240229T1500Z-240301T0300Z/
/O.NEW.KMSO.HW.W.0002.240229T1500Z-240301T0300Z/
Orofino/Grangeville Region-
917 AM PST Wed Feb 28 2024

...HIGH WIND WARNING IN EFFECT FROM 7 AM TO 7 PM PST THURSDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Grangeville Region.

* WHEN...From 7 AM to 7 PM PST Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

IDZ008-291730-
/O.UPG.KMSO.HW.A.0002.240229T1500Z-240301T0300Z/
/O.NEW.KMSO.HW.W.0002.240229T1500Z-240301T0300Z/
Lower Hells Canyon/Salmon River Region-
917 AM PST Wed Feb 28 2024

...HIGH WIND WARNING IN EFFECT FROM 7 AM TO 7 PM PST THURSDAY...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph expected.

* WHERE...Lower Hells Canyon/Salmon River Region.

* WHEN...From 7 AM to 7 PM PST Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

IDZ009-010-291730-
/O.NEW.KMSO.HW.W.0002.240229T1700Z-240301T0600Z/
Western Lemhi County-Eastern Lemhi County-
1017 AM MST Wed Feb 28 2024

...HIGH WIND WARNING IN EFFECT FROM 10 AM TO 11 PM MST THURSDAY...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph expected. 
  Rain quickly changing to snow reducing visibility is expected with 
  the cold front in the afternoon and evening.

* WHERE...Eastern Lemhi County and Western Lemhi County.

* WHEN...From 10 AM to 11 PM MST Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

MTZ007-291730-
/O.NEW.KMSO.HW.W.0002.240229T1700Z-240301T0600Z/
Butte/Blackfoot Region-
1017 AM MST Wed Feb 28 2024

...HIGH WIND WARNING IN EFFECT FROM 10 AM TO 11 PM MST THURSDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  expected. Rain quickly changing to snow reducing visibility is 
  expected with the cold front in the afternoon and evening. Be very 
  cautious if traveling over MacDonald and Homestake Passes after 
  sunset.

* WHERE...Butte/Blackfoot Region.

* WHEN...From 10 AM to 11 PM MST Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

MTZ003-291730-
/O.NEW.KMSO.WI.Y.0002.240229T1700Z-240301T0300Z/
Flathead/Mission Valleys-
1017 AM MST Wed Feb 28 2024

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM MST THURSDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. 
  The strongest wind gusts will be in the Mission Valley.  Rain 
  quickly changing to snow reducing visibility is expected with the 
  cold front in the afternoon.

* WHERE...Flathead/Mission Valleys.

* WHEN...From 10 AM to 8 PM MST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

MTZ005-006-043-291730-
/O.NEW.KMSO.WI.Y.0002.240229T1700Z-240301T0300Z/
Missoula/Bitterroot Valleys-Bitterroot/Sapphire Mountains-
Potomac/Seeley Lake Region-
1017 AM MST Wed Feb 28 2024

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM MST THURSDAY...

* WHAT...South winds 30 to 40 mph with gusts up to 50 mph expected. 
  The strongest wind gusts are expected in the southern Bitterroot 
  Valley. Rain quickly changing to snow reducing visibility is 
  expected with the cold front in the afternoon.

* WHERE...Bitterroot/Sapphire Mountains, Missoula/Bitterroot 
  Valleys, and Potomac/Seeley Lake Region.

* WHEN...From 10 AM to 8 PM MST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$
2 follow-up statements
595 
WWUS75 KMSO 291745
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
1045 AM MST Thu Feb 29 2024

IDZ007-010300-
/O.CON.KMSO.HW.W.0002.000000T0000Z-240301T0300Z/
Orofino/Grangeville Region-
945 AM PST Thu Feb 29 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph.

* WHERE...Orofino/Grangeville Region.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

IDZ008-010300-
/O.CON.KMSO.HW.W.0002.000000T0000Z-240301T0300Z/
Lower Hells Canyon/Salmon River Region-
945 AM PST Thu Feb 29 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Lower Hells Canyon/Salmon River Region.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

IDZ009-010-010600-
/O.CON.KMSO.HW.W.0002.000000T0000Z-240301T0600Z/
Western Lemhi County-Eastern Lemhi County-
1045 AM MST Thu Feb 29 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS 
EVENING...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph. Rain 
  quickly changing to snow reducing visibility is expected with the 
  cold front this afternoon and evening.

* WHERE...Eastern Lemhi County and Western Lemhi County.

* WHEN...Until 11 PM MST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

MTZ007-010600-
/O.CON.KMSO.HW.W.0002.000000T0000Z-240301T0600Z/
Butte/Blackfoot Region-
1045 AM MST Thu Feb 29 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS 
EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph. Rain 
  quickly changing to snow reducing visibility is expected with the 
  cold front this afternoon and evening. Be very cautious if 
  traveling over MacDonald and Homestake Passes after sunset.

* WHERE...Butte/Blackfoot Region.

* WHEN...Until 11 PM MST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

MTZ005-006-043-010600-
/O.EXT.KMSO.WI.Y.0002.000000T0000Z-240301T0600Z/
Missoula/Bitterroot Valleys-Bitterroot/Sapphire Mountains-
Potomac/Seeley Lake Region-
1045 AM MST Thu Feb 29 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 11 PM MST THIS EVENING...

* WHAT...South winds 30 to 40 mph with gusts up to 50 mph. The 
  strongest wind gusts are expected in the southern Bitterroot 
  Valley. Rain quickly changing to snow reducing visibility is 
  expected with the cold front this afternoon and evening.

* WHERE...Bitterroot/Sapphire Mountains, Missoula/Bitterroot 
  Valleys, and Potomac/Seeley Lake Region.

* WHEN...Until 11 PM MST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

MTZ003-010300-
/O.CON.KMSO.WI.Y.0002.000000T0000Z-240301T0300Z/
Flathead/Mission Valleys-
1045 AM MST Thu Feb 29 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph. The 
  strongest wind gusts will be in the Mission Valley. Rain quickly 
  changing to snow reducing visibility is expected with the cold 
  front this afternoon and evening.

* WHERE...Flathead/Mission Valleys.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$
294 
WWUS75 KMSO 010132
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
632 PM MST Thu Feb 29 2024

IDZ007-008-010245-
/O.CAN.KMSO.HW.W.0002.000000T0000Z-240301T0300Z/
Orofino/Grangeville Region-Lower Hells Canyon/Salmon River Region-
532 PM PST Thu Feb 29 2024

...HIGH WIND WARNING IS CANCELLED...

The high wind threat has ended. Snow showers will continue this 
evening with reduced visibility at times.

$$

MTZ003-010245-
/O.CAN.KMSO.WI.Y.0002.000000T0000Z-240301T0300Z/
Flathead/Mission Valleys-
632 PM MST Thu Feb 29 2024

...WIND ADVISORY IS CANCELLED...

Breezy winds continue but the strongest winds are moving east of the 
area. Rain showers will change over to snow this evening, reducing 
visibility at times.

$$

MTZ005-006-043-010245-
/O.CAN.KMSO.WI.Y.0002.000000T0000Z-240301T0600Z/
Missoula/Bitterroot Valleys-Bitterroot/Sapphire Mountains-
Potomac/Seeley Lake Region-
632 PM MST Thu Feb 29 2024

...WIND ADVISORY IS CANCELLED...

Breezy winds continue but the strongest winds are moving east of the 
area. Rain showers will change over to snow showers this evening, 
reducing visibility at times.

$$

IDZ009-010-010600-
/O.CON.KMSO.HW.W.0002.000000T0000Z-240301T0600Z/
Western Lemhi County-Eastern Lemhi County-
632 PM MST Thu Feb 29 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS 
EVENING...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph. Rain 
  quickly changing to snow reducing visibility is expected with the 
  cold front this afternoon and evening.

* WHERE...Eastern Lemhi County and Western Lemhi County.

* WHEN...Until 11 PM MST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

MTZ007-010600-
/O.CON.KMSO.HW.W.0002.000000T0000Z-240301T0600Z/
Butte/Blackfoot Region-
632 PM MST Thu Feb 29 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS 
EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph. Rain 
  quickly changing to snow reducing visibility is expected with the 
  cold front this afternoon and evening. Be very cautious if 
  traveling over MacDonald and Homestake Passes after sunset.

* WHERE...Butte/Blackfoot Region.

* WHEN...Until 11 PM MST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Feb 28, 1:12 AM MST, 9 hours 5 minutes earlier.

Area forecast discussion, Feb 28, 1:12 AM MST, 9 hours 5 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
112 AM MST Wed Feb 28 2024

.DISCUSSION...A deep and broad trough is digging off the West
Coast and causing a ridge to build over the Northern Rockies
today. A tight pressure gradient between the two is driving strong
winds coming off the Pacific Ocean, which is contributing plenty
of moisture. The combination of the strong winds and moisture is
strong enough to be considered an atmospheric river, and it is
impinging on the Idaho Panhandle and northwest Montana this
morning. Due to the building ridge and southwesterly flow, snow
levels are also rising quickly this today. The end result is that
most valleys across the Northern Rockies are warming up enough
that precipitation will mostly fall as rain. The mountains will
see heavy, wet snow as the snow levels peak late this afternoon
between 4,500 ft and 5,500 ft. As a result of the higher snow
levels, the areas impacted by heavy snow will be limited to
mountain passes like Lookout Pass and Lolo Pass and several miles
either side of the passes. These passes will have a lot of lift,
driving heavy snow due to good dynamics from the jet stream aloft,
a fast moving upper and mid-level trough, a sharp temperature
gradient with the surface front, and good orographic lift. Further
to the east, Marias Pass down to MacDonald and Homestake passes
will see brief moderate to heavy snow due to orographic lift and a
tight temperature gradient with the surface front. However, these
locations won't have the good support at the mid and upper levels
from the trough and jet stream like the western passes do.

The jet stream, fast moving trough, and sharp surface front will
also support strong southerly winds and the possibility of
mountain wave winds on the Camas Prairie in Idaho. All members,
that's 100 percent of high resolution models in the HREF modeling
system, are predicting wind gusts over 50 mph between 7 and 10 AM
PST on the Camas Prairie around Grangeville, Idaho. Only 25
percent of those models are forecasting winds over 60 mph. Another
area of concern for strong winds is Highway 95 from McCall, ID up
to Grangeville as the canyon in that region is well aligned with
the strong southerly winds and will enhance them.

As the front moves across the region Thursday, expect about 1 to 2
hours of intense rain and/or snow along and just behind the front.
Due to the warm temperatures most of the day ahead of the front,
we are not expecting a flash freeze scenario on the highways.
However, with heavy snow it may accumulate on the roads faster
than it can melt resulting in a wet, compact snow that can be very
slick. With the cooling temperatures and some lingering snow
showers behind the front, road conditions will be a concern
through Friday morning.

For the weekend, the region will remain under a cool trough. With
the longer days and higher solar angle this time of the year, that
will promote unstable, showery, and blustery conditions.

Early next week, ensembles generally agree on another significant
trough and cold front moving through the region, though there is a
lot of disagreement on the timing. So overall, expect active
weather to continue into the beginning of March, though the timing
of impacts remains very uncertain.

&&

.AVIATION...A ridge is building over the region today, but it will
have an atmospheric river associated with it on its northwest
fringes. Snow levels will also be rising due to southwest flow, so
the main impacts today will be occasional light rain, mid-level
ceilings, and mountain obscurations. If valley snow does occur, it
will only be as a temporary shower and will be unable to
accumulate at major area terminals. Snow levels will peak late
this afternoon or evening and a potent cold front is expected for
Thursday.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Warning until 5 PM MST this afternoon for Lower
     Clark Fork Region.

     Winter Weather Advisory until 5 PM MST this afternoon for
     Kootenai/Cabinet Region.

     Winter Weather Advisory from 5 AM early this morning to 2 PM MST
     Thursday for West Glacier Region.

ID...Winter Storm Warning until 4 PM PST Wednesday for Northern
     Clearwater Mountains.

     Winter Weather Advisory until 4 PM PST Wednesday for Southern
     Clearwater Mountains.

     High Wind Watch from Thursday morning through Thursday evening
     for Lower Hells Canyon/Salmon River Region...
     Orofino/Grangeville Region.

&&

In the hours before

Local storm report, Feb 28, 8:23 AM MST, 1 hour 54 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
823 AM MST Wed Feb 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     Snow             1 E Seeley Lake         47.18N 113.46W
02/28/2024  M1.7 inch        Missoula           MT   Cocorahs

            Cocorahs station MT-MS-26 1 E Seeley Lake.

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 10:17 AM MSTHigh Wind WarningMSODeer Lodge, Granite, Powell, Silver Bow37 hr

Nearby

Wind Advisories in Montana, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.